Restless legs syndrome (RLS) and mirtazapine
I recently started mirtazapine and have had a good initial reaction to the drug – my energy is better, my mood. The one rather major problem is it seems to trigger or exacerbate my RLS. I had been on tramadol (for back pain) about a week before starting mirtazapine and I have read that they can interfere with each other and cause RLS. My question is should I look for another antidepressant or is it possible that this will improve with time. Right now I am awake all night until about 5 AM when I catch a few hours of sleep. It is pretty rough.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Thank you for your reply.
I am 66 and in a dark state of depression and anxiety after withdrawing from Paxil of 25 years. I never questioned it all these years and had a happy life with no side effects. Depression started to creep in a few years ago. My leg tingling and tremor intensified. Cancer surgery 1 1/2 years ago. Then my mind and my tremors were out of control. Added Wellbutrin 150 but didn’t help. Last April psych took me off Paxil too quickly (I found out about withdrawal later 😫) doubled the Wellbutrin and neuro added Primidone for essential tremor. Sooo many Med changes at once.
I have been off Paxil for 8 months and my mind is getting worse and worse. Was so hoping to not go back on an antidepressant. I can’t stop thinking obsessively about my symptoms. Too much research about psych meds. So many side effects. Have lost 50#, can’t sleep, ruminate, no joy. I had a happy, productive life and I want that back.
Cymbalta has also been recommended along with lexapro and remeron.
How has cymbalta helped you? And why are you on Wellbutrin with it?
My RL bothers me in bed mostly and has become noticeable in the past few months, I wonder if Wellbutrin had helped it. The tingling is 24/7. Saw an integrative doc and they want Me on tons of supplements. Being a traditional Med person all my life, these make me nervous. I just don’t know what to do but I can’t live like this.
Rosa- It's just awful the way doctors think that your mind can bounce around so much with medication. I have felt somewhat like you. If I were you I'd go for a second opinion and get help with your anti-depressants. You don't need to live like this, nor should you. Paxil is a biggie for withdrawal symptoms, so take care. Depression is a big side effect of cancer.
My mindset is that I know that I need an antidepressant. And I'll live with it. It's all about my quality of life. When I got off of Effexor after taking it for years I knew that I needed help, that depression was part of my makeup. So that's why I thought that way.
One of the side effects of Cymbalta is sweating. And boy did I with a 90mg dose. I had taken Welbutrin for quite a while with sertraline so I just went back on that. We'll see how it works out. I have really liked Cymbalta and wished that I could tolerate the sweating. It helped me out of feeling like you do.
As far as RLS I did not like Primidone, or something similar. My tremors come on and off and I haven't figured out what is triggering it to act up. I love Ropinirole. My RLS is at night or very late in the afternoon. I hate, hate the feeling. I don't know what underlying conditions you have right now, other than cancer that might interfere with any of the drugs that you take or might try.
Where are you with cancer right now?
No evidence of disease as of the moment. It is a slow growing neuroendocrine cancer removed from my pancreas, but a couple of suspicious spots.
That worries me much less than my mental health. Have had recommendations of cymbalta, Effexor and remeron and am over thinking and researching them all as I do not want to try and come off and repeat. Tried Effexor 7 weeks ago but stopped after one week due to 1st 3 days I couldn’t function then throat burning. Going through Paxil WD had severe heat intolerance and extreme hot flashes and they’ve gotten better, I’d hate to have that back again. So…you like cymbalta?
Thank you for your patience with desperate me.
Rosa- I know what withdrawal feels like and feeling pretty much like you do. I do like Cymbalta and I might ask the dr., since I can't take a lot of it, for another med to replace Welbutrin. The ant-sweat meds that I tried I didn't like at all.
I think that during this time of flux that you might want to increase any physical activity that you can do to help with your angst. Please don't let it burn up all of your energy, you really do, I think, need to do something to help burn it off? What kinds of things have you done in the past to help offset a lot of angst?
Tincture CBD….how much? Type?
I don’t want the sweating….
I had severe night sweats and hit tissues and had to stick my face in a/c and have a tan around my neck and an icy pillow during my withdrawal, It is better, hot flashes continue. Have been post menopausal for 20 years and didn’t ever have hot flashes like these.
How was your WD from cymbalta? How soon after did you start your SSRI?
Heat issues! Not hit tissues :/
Never had this b4…..
Last 7 months: walk daily, guided meditations, distractions, bible, some qi gong,. Had a productive wonderful life until 2 years ago, with mental health changes, cancer, the pandemic, retiring. My brain has too much time for ruminating and obsessing and feeling shitty 🙁
I hear you. Life has thrown something in front of you that you weren't expecting. Up until 2 years ago, you had a great life, how very lucky for you. And I really mean this. But life doesn't ensure that some people are entitled to have a wonderful life for their lifetime. Everyone here has had their life altered is some way at some time who have has a less wonderful life than you. You have to decide what you want. If you aren't happy with how your doctors are treating you with the medicines that they are prescribing, then do something about that.
It's so important for all of us to feel in control. What kind of action do you think that you would put you more in control? What can you do to change things?